Publish in this journal
Journal Information
Vol. 10. Issue 5.
Pages 344-345 (September - October 2014)
Vol. 10. Issue 5.
Pages 344-345 (September - October 2014)
Letter to the Editor
Full text access
Severe Secondary Bone Marrow Aplasia Due to Methotrexate in a Patient With Late Onset Rheumatoid Arthritis
Aplasia medular grave secundaria a intoxicación por metotrexato en un paciente con artritis reumatoide de inicio senil
Visits
...
Lorena Expósito Pérez
Corresponding author
Lorena_lep@hotmail.com

Corresponding author.
, Juan José Bethencourt Baute, Sagrario Bustabad Reyes
Servicio de Reumatología, Hospital Universitario de Canarias, Santa Cruz de Tenerife, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
To the editor:

Methotrexate (MTX) is the disease modifying antirheumatic drug (DMARD) most commonly used in the treatment of rheumatoid arthritis (RA). It is recommended as first-line DMARD by the European League against Rheumatism (EULAR) and the American College of Rheumatology (ACR), alone or in combination with other DMARDs and biological agents. The most common side effects associated with the use of low-dose MTX are gastrointestinal manifestations and elevated liver enzymes, followed by neurological symptoms (headache, fatigue, and dizziness) and cytopenias, mainly leucopenia.1

In patients with RA treated with MTX, the prevalence of hematologic toxicity, including leukopenia, thrombocytopenia, pancytopenia and megaloblastic anemia, is estimated at 3%.2,3 The degree of pancytopenia, an adverse effect which may be severe and unpredictable, even at low doses of MTX, may be underestimated. The mortality of severe MTX-induced pancytopenia is unknown. In a series of 25 cases reported by the University Hospital of Norfolk and Norwich, it was estimated at 28%.3

We report the case of a male patient aged 82, independent in his daily activities, ex-smoker, recently diagnosed as diabetic and diagnosed with RA 6 years prior. He was treated with MTX at the beginning RA, with oral doses of 7.5mg/week, associated with folinic acid weekly. After 3 years of treatment, with no side effects and the disease being inactive, he suspended MTX and continued monitoring by his primary care physician. The patient came to the emergency room for malaise, bleeding and painful oral ulcers for 2 months and with melenic evacuations in the past week; he did not refer fever at home, and had poor temperature regulation and respiratory symptoms. Upon interrogation he said that since 2 and half months prior he had an exacerbation of joint manifestations; he was again taking MTX orally at doses of 7.5mg but administered daily until the time of hospitalization, without folinic acid and no other medication that could increase the toxicity of MTX. Physical examination included: temperature 38.4°C, blood pressure 85/56mmHg, heart rate 150bpm, respiratory rate 32rpm, baseline oxygen saturation 95%. Mucositis bleeding, petechiae and ecchymosis of the chest and limbs were observed. Cardiac sounds were arrhythmic and he had crackles in the right lung base upon auscultation. In the laboratory analysis we highlighted the following: hemoglobin 7.8g/dl, MCV 103.1fL, WBC 500/mm3, neutrophils 160/mm3, platelets 3000/mm3, prothrombin 56%, creatinine 1.1mg/dl, aspartate aminotransferase 97U/l, alanine aminotransferase 128U/l, total bilirubin 2.80mg/dl (direct 2.10mg/dl), CRP >90mg/l, folate 15.8ng/ml and vitamin B12 514.4pg/ml. Chest X-ray showed interstitial alveolar infiltrates, parahiliar on the right lung. Chest CT revealed diffuse areas of ground-glass opacities, subpleural increased crosslinking in the right upper lobe; laminar atelectasis in the middle lobe; left pleural effusion. Diagnostic thoracentesis included exudate and inflammatory fluid cytology with reactive mesothelial cells. Negative microbiological studies were observed for blood cultures, Legionella and pneumococcal urinary antigen, and cultures of pleural fluid, sputum and urine.

The patient required entry into the ICU for clinical pulmonary sepsis and severe pancytopenia. He had been taking a dose of 7.5mg/day of MTX for more than a month without folinic acid supplementation. The problem was interpreted as toxicity secondary to MTX. He was treated with broad-spectrum antibiotics, hydration, granulocyte colony stimulating factor, folinic acid and IV methylprednisolone. He received several transfusions of packed red blood cells and platelets, and presented episodes of rapid atrial fibrillation which were controlled with amiodarone and beta blockers. The patient had a good clinical and analytical outcome with resolution of pulmonary infiltrates, improvement of mucositis and rapid recovery of the white series and platelets. The red series has had a slower response to treatment, with persistent normocytic anemia 3 months after discharge.

Pancytopenia is a rare complication of treatment with MTX which can sometimes be fatal. In most cases it is transient and recovers after discontinuation of the drug, but in some patients it causes severe and irreversible pancytopenia, which may result in death.4 MTX toxicity can occur in the absence of specific identifiable risk factors, but it has been seen that there are several factors that can affect its development, such as low renal glomerular filtration, advanced age, interaction with other drugs, poor nutritional status with hypoalbuminemia, increased levels of free drug in plasma and hidden chronic liver disease, so this must be taken into account before starting MTX.3,4 It is estimated that the incidence and prevalence of MTX pneumonitis is 3.9 and 5.5%, respectively, and in most cases drug withdrawal leads to clinical and radiological improvement over a few weeks.5 In our case, we assume that pneumonitis was due to MTX because the patient did not refer previous respiratory problems, an X-ray a year earlier showed no interstitial pattern and after discontinuation of the drug there was radiographic improvement within months.

With respect to the prescription dose, there have been numerous warnings to the Spanish Agency for Medicines and Health Products of serious reactions to MTX due to a confusion in the administered dose, taking it daily instead of weekly,6 which is what happened in our case.

Use extreme caution when prescribing MTX, especially in elderly patients, and careful prescription, not only verbally but also in writing, of the dose to be administered weekly as well as insisting on these to both the patients and the relatives and primary care professionals, are needed in order to avoid serious complications.

References
[1]
C. Salliot, D. van der Heijde.
Long-term safety of methotrexate monotherapy in patients with rheumatoid arthritis: a systematic literature research.
Ann Rheum Dis, 68 (2009), pp. 1100-1104
[2]
Y. Preet Singh, A. Aggarwal, R. Misra, V. Agarwal.
Low-dose methotrexate-induced pancytopenia.
Clin Rheumatol, 26 (2007), pp. 84-87
[3]
A.Y. Lim, K. Gaffney, D.G. Scott.
Methotrexate-induced pancytopenia: serious and under-reported? Our experience of 25 cases in 5 years.
Rheumatology (Oxford), 44 (2005), pp. 1051-1055
[4]
S. Gutiérrez-Ureña, J.F. Molina, C.O. García, M.L. Cuéllar, L.R. Espinoza.
Pancytopenia secondary to methotrexate therapy in rheumatoid arthritis.
Arthritis Rheum, 39 (1996), pp. 272-276
[5]
D. Sáenz, F.J. Ruiz, S. Monón, J. Mozota, A. Marquina.
Neumonitis secundaria a metotrexate.
An Med Interna, 25 (2008), pp. 27-30
[6]
Metotrexato por vía oral: reacciones adversas graves derivadas de la confusión en la dosis administrada.
Agencia Española del Medicamento y Productos Sanitarios. MUH (FV), (2011),

Please cite this article as: Expósito Pérez L, Bethencourt Baute JJ, Bustabad Reyes S. Aplasia medular grave secundaria a intoxicación por metotrexato en un paciente con artritis reumatoide de inicio senil. Reumatol Clin. 2014;10:344–345.

Copyright © 2013. Elsevier España, S.L.U.. All rights reserved
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?